PSA Advisories

Medication Errors Involving Healthcare Students

Students acquire vital clinical experience while participating in patient care, but they can become involved in medication errors. The extent of this problem is relatively unexplored. Analysts reviewed medication-error events mentioning students submitted to the Pennsylvania Patient Safety Authority from July 2010 through June 2015. Of the 711 events identified, 87.3% (n = 621) reached the patient. Analysts also found that students caught or discovered the error in 16.2% (n = 115) of reports. The most common node of origin for the medication error was administration (75.9%, n = 540). The most common event types were extra dose (16.6%, n = 118), dose omission (13.2%, n = 94), and wrong time (11.4%, n = 81). High-alert medications, including insulin, opioids, and anticoagulants, were reported in 40.9% (n = 291) of events. Professional organizations, healthcare facilities, and professional schools can help reduce the risk of student-involved errors by implementing key strategies, including incorporation of didactic and experiential medication safety content into school curricula and on-site training programs. (Pa Patient Saf Advis 2016 Mar;13[1]:18-23.)

Please click here for the complete article on the Pennsylvania Patient Safety Authority’s website.

More Alerts

Since the 2021-22 influenza (flu) vaccine became available last month, the Institute for Safe Medication Practices (ISMP) has received 16 cases of accidental influenza and coronavirus disease 2019 (COVID-19) vaccine mix-ups. All reports were sent by consumers or healthcare practitioners via one of
ISMP has received reports from two different hospitals about McKesson packaged levetiracetam 250 unit dose blister packages that have a barcode that scans as naproxen 500 mg. Apparently one side of the unit dose blister of 10 levetiracetam tablets scans properly, but the barcode on other side
URGENT – HAZARDOUS SITUATION – PLEASE REACT IMMEDIATELY ISMP is aware of an extremely hazardous packaging error involving certain cisatracurium products from Meitheal Pharmaceuticals. While the outer carton identifies the vials inside as cisatracurium, the vials contained in the carton are labeled